Toxic epidermal necrolysis-like acute cutaneous lupus erythematosus: report of a case and review of the literature
Published Web Locationhttps://doi.org/10.5070/D3245040100
Severe bullous eruptions in systemic lupus erythematosus (SLE) patients include bullous SLE, Rowell syndrome, toxic epidermal necrolysis (TEN), and TEN-like eruption of acute cutaneous lupus (TEN-like ACLE). TEN-like ACLE, a rare manifestation of SLE that closely mimics TEN, can be distinguished by characteristic clinical and laboratory findings. A 27-year-old man with SLE who developed TEN-like ACLE after initiating mycophenolate mofetil for active SLE is reported. The reports of 37 women and six men including our patient with TEN-like ACLE were also reviewed. The diagnosis of SLE or subacute cutaneous lupus erythematosus was either previously confirmed or established at the time of diagnosis of TEN-like ACLE in 41 patients. Fever was present in 59% of patients. The onset of TEN-like ACLE was either subacute (73%) or acute (27%). Thirteen cases did not clarify the nature of disease onset. The skin lesions often presented initially on sun-exposed sites (29 patients) and involved one or more mucous membranes (21 patients). A new medication may have caused the TEN-like ACLE in 67% of the patients. Systemic corticosteroids either alone or combined with hydroxychloroquine, intravenous immunoglobulin, or mycophenolate mofetil were the most commonly used treatment. Patients with TEN-like ACLE patients had an 89% survival.